Alert archive / Texas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 59, NWS Midland/Odessa, TX

March 24, 2007Ward County, Winkler County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 24, 2007, 12:45 AM CDT for Ward County, Winkler County, Texas. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 24, 2007, 12:45 AM CDT (05:45 UTC)
Expired
Mar 24, 2007, 1:00 AM CDT
In force
15 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

Counties Ward County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 74 km from the middle of the area, began a volume at 05:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 23, 9:54 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 5.8 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2007-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2078 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2007-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2078 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1058 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
2.2
Supercell composite
8.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 240546
SVRMAF
TXC475-495-240600-
/O.NEW.KMAF.SV.W.0059.070324T0545Z-070324T0600Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1245 AM CDT SAT MAR 24 2007

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN WINKLER COUNTY IN WEST TEXAS...
  EASTERN WARD COUNTY IN WEST TEXAS...

* UNTIL 100 AM CDT

* AT 1241 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS   
  WERE LOCATED ALONG A LINE EXTENDING FROM 8 MILES NORTHEAST OF 
  KERMIT TO MONAHANS TO 18 MILES SOUTH OF MONAHANS...MOVING NORTH AT 
  45 MPH.

* SEVERE THUNDERSTORMS WILL AFFECT THE FOLLOWING LOCATIONS...
  MONAHANS...
  STATE HIGHWAY 302...
  STATE HIGHWAY 18...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM CDT SATURDAY MORNING.

DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3138 10301 3132 10276 3163 10276 3167 10283
      3209 10279 3207 10305

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 12:33 AM CDT, 12 minutes earlier.

Area forecast discussion, Mar 24, 12:33 AM CDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1233 AM CDT SAT MAR 24 2007

.DISCUSSION...
HIGH IMPACT EVENTS OVER THE NEXT 24 HOURS ARE SEVERE CONVECTION
AND THE POTENTIAL FOR HEAVY RAINFALL.

CONVECTION NOW ROLLING THROUGH CENTRAL CWFA WILL PERSIST THROUGH
THE PREDAWN HOURS. LINEAR NATURE OF THIS EVENT ARGUES AGAINST A
SIGNIFICANT TORNADO POTENTIAL...HOWEVER CANT RULE IT OUT EITHER
INSIDE LEWPS OR IF PRE-EXISTING VORTICITY ALONG THE OUTFLOW
BOUNDARY FOLDS UP INTO INTENSE GUSTNADOES. SEVERE THREAT WILL
PERSIST GIVEN FAVORABLE KINEMATIC PARAMETERS AND SUFFICIENT
ELEVATED CAPE. FLOOD THREAT...HOWEVER...LOOKS TO BE WANING GIVEN
THE NET EASTWARD MOTION OF THIS MCS. WE WILL MAINTAIN THE FLASH
FLOOD WATCH GIVEN ONGOING CONCERNS.

FOR TODAY AND TONIGHT...THE DRYLINE WILL MIX/ADVECT EAST TO THE
EASTERN CWFA THIS AFTERNOON BEFORE WAVING BACK TO THE WEST AS
SURFACE PRESSURE FALLS INCREASE IN ADVANCE OF ANOTHER CLOSED
UPPER LOW DEVELOPING OVER SONORA. SHORTWAVE RIDGING ALOFT AND
SUBSIDENT WARMING ALONG WITH NET DRYING AT THE SURFACE SUGGESTS A
LOWER POTENTIAL FOR CONVECTION SATURDAY AND SATURDAY NIGHT...BUT
SHOULD CONVECTION DEVELOP AHEAD OF THE DRYLINE...ITLL LIKELY BE
SEVERE. HAVE REALIGNED POP...QPF...AND SENSIBLE WX GRIDS TO FIT
THIS CONCEPTUAL MODEL AND INCLUDED MENTION OF SEVERE ACROSS
EASTERN ZONES SATURDAY AFTERNOON. BY SATURDAY EVENING...THE
SEVERE THREAT AREA LOOKS TO SHIFT BACK TO THE CENTRAL PERMIAN
BASIN SOUTHEAST ACROSS THE LOWER TRANS PECOS AND TOWARD THE DAVIS
MOUNTAINS...BUT THIS MAY BE A SHORT-LIVED WINDOW BEFORE PBL
STABILIZATION OCCURS A FEW HOURS AFTER SUNSET.

FOR ALL OTHER FORECAST ELEMENTS...MODELS LOOK TO HANDLE THINGS
OKAY IN THE SHORT TERM WITH LITTLE SIGNIFICANT DIFFERENCES ACROSS
THEIR SOLUTIONS. WE WILL THEREFORE USE A CONSENSUS THE NAM AND
GFS SOLUTIONS TEMPERED BY MOS FOR TEMPERATURE...DEWPOINT...
SKY...AND WIND ELEMENTS.

LOOKING AT LATEST MODEL DATA SUGGESTS THAT AN INCREASE IN POPS
FOR SUNDAY MAY BE IN ORDER. HOWEVER...OWING TO THE EXIGENCY OF
THE ONGOING SEVERE WEATHER EVENT...WE WILL DEFER ANY FORECAST
CHANGES BEYOND SATURDAY NIGHT TO THE DAY SHIFT. OTHER THAN
TOUCHING THE DAY8 GRIDS...NO OTHER CHANGES WILL BE MADE TO THE
FORECAST DATABASE.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              76  57  68  55  /  40  30  70  50
CARLSBAD NM                74  53  72  51  /  20  20  60  20
DRYDEN TX                  80  61  68  57  /  30  40  70  50
FORT STOCKTON TX           79  57  69  56  /  20  40  70  40
GUADALUPE PASS TX          69  47  70  51  /  20  10  50  20
HOBBS NM                   74  54  68  52  /  20  20  70  30
MARFA TX                   72  50  68  46  /  20  30  60  40
MIDLAND INTL AIRPORT TX    76  55  67  52  /  30  30  80  40
ODESSA TX                  76  56  68  50  /  30  30  80  40
WINK TX                    79  58  71  56  /  20  20  70  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH FROM 11 PM THIS EVENING TO 12 PM MDT SATURDAY
     FOR THE FOLLOWING ZONES...CENTRAL LEA COUNTY...EDDY COUNTY
     PLAINS...GUADALUPE MOUNTAINS OF EDDY COUNTY...NORTHERN LEA
     COUNTY...SOUTHERN LEA COUNTY.

TX...FLASH FLOOD WATCH FROM MIDNIGHT CDT /11 PM MDT/ EARLY THIS
     MORNING TO 1 PM CDT /12 PM MDT/ THIS AFTERNOON FOR THE
     FOLLOWING ZONES...ANDREWS...DAWSON...GAINES...GUADALUPE
     MOUNTAINS...MARTIN.

&&

70/70
Hazardous weather outlook, Mar 23, 2:27 PM CDT, 10 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
227 PM CDT FRI MAR 23 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-241930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
227 PM CDT FRI MAR 23 2007 /127 PM MDT FRI MAR 23 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HAIL OF 2 INCHES IN
DIAMETER AND LARGER...GUSTY WINDS OVER 65 MPH...AND POSSIBLY
TORNADOES ARE EXPECTED TO DEVELOP OVER SOUTHEAST NEW MEXICO
AND WEST TEXAS THIS AFTERNOON AND OVERNIGHT.

ALTHOUGH LOCATIONS TO THE NORTH AND WEST OF A FORT DAVIS...FORT
STOCKTON...BAKERSFIELD...STANTON...AND GAIL LINE WILL HAVE THE
GREATEST RISK OF SEEING THESE SEVERE STORMS...ALL OF SOUTHEAST NEW
MEXICO AND WEST TEXAS COULD SEE AT LEAST ISOLATED SEVERE STORMS.

HEAVY RAINFALL AND FLASH FLOODING WILL ALSO BE A THREAT AS COPIOUS
AMOUNTS OF MOISTURE ARE AVAILABLE IN THE ATMOSPHERE.  THIS WILL
ESPECIALLY BE TRUE ALONG AND NORTH OF A GUADALUPE MOUNTAINS...
JAL...AND STANTON LINE. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR
THIS AREA UNTIL 300 PM CDT SATURDAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AFTER A LULL IN THUNDERSTORM ACTIVITY SATURDAY AFTERNOON AND
EVENING...SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE
SATURDAY NIGHT OVER THE RIO GRANDE...BIG BEND REGION...AND
LOWER TRANS PECOS.  AS THE ACTIVITY SPREADS NORTH THROUGH
SUNDAY AFTERNOON...THE SHOWERS AND STORMS ARE EXPECTED TO BECOME
MORE WIDESPREAD.

THERE IS A SLIGHT CHANCE SOME OF THESE STORMS WILL BE SEVERE
SUNDAY...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS.
HEAVY RAINFALL AND FLASH FLOODING COULD BE MORE SIGNIFICANT AS
MANY AREAS WILL NOT HAVE DRIED OUT FROM EARLIER RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED FOR THIS AFTERNOON AND OVERNIGHT
FROM THE VAN HORN AREA...DAVIS AND GLASS MOUNTAINS...AND NORTHWARD
ACROSS THE STOCKTON PLATEAU...UPPER TRANS PECOS...PERMIAN BASIN...
AND SOUTHEAST NEW MEXICO PLAINS.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Mar 23, 10:52 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1052 PM CDT FRI MAR 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1049 PM     HAIL             FORT DAVIS              30.59N 103.90W
03/23/2007  E0.75 INCH       JEFF DAVIS         TX   FIRE DEPT/RESCUE

            PENNY HAIL IN FORT DAVIS

&&

74
Local storm report, Mar 23, 11:08 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1108 PM CDT FRI MAR 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1106 PM     HAIL             5 W ANDREWS             32.32N 102.63W
03/23/2007  E1.00 INCH       ANDREWS            TX   LAW ENFORCEMENT

            QUARTER SIZE HAIL 5 MILES WEST OF ANDREWS.

&&

74
Local storm report, Mar 23, 11:36 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1136 PM CDT FRI MAR 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1133 PM     HAIL             TATUM                   33.26N 103.32W
03/23/2007  E0.88 INCH       LEA                NM   PUBLIC

            NICKLE SIZE HAIL IN TATUM.

&&

74
Special weather statement, Mar 23, 11:40 PM CDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1140 PM CDT FRI MAR 23 2007

TXZ045-046-240515-
GAINES-DAWSON-
1140 PM CDT FRI MAR 23 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN GAINES AND
NORTHWESTERN DAWSON COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 14 MILES SOUTHEAST OF LOOP...OR
ABOUT 18 MILES SOUTHWEST OF WELCH AT 1137 PM CDT...MOVING NORTHEAST
AT 45 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING PEA TO MARBLE SIZE
HAIL...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...AND BRIEF HEAVY
RAIN.

SEEK SHELTER IF THIS STORM APPROACHES YOUR LOCATION.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM CDT SATURDAY MORNING.
Local storm report, Mar 23, 11:50 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1150 PM CDT FRI MAR 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 PM     FLASH FLOOD      LOVING                  32.29N 104.10W
03/23/2007                   EDDY               NM   LAW ENFORCEMENT

            WATER ACROSS LOW WATER CROSSINGS IN THE LOVING AND MALAGA
            AREAS. BLACK RIVER ROAD, OGDEN ROAD, AND HIGBY HOLE ROAD
            ARE BEING BARRICADED.

&&

74
Local storm report, Mar 24, 12:26 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1226 AM CDT SAT MAR 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 AM     FLASH FLOOD      5 S CARLSBAD            32.33N 104.24W
03/24/2007                   EDDY               NM   TRAINED SPOTTER

            6-8 INCHES OF WATER IS RUNNING ACROSS OLD CAVERN HIGHWAY
            IN LOW AREAS WITH 3-4 FEET OF RUNNING WATER IN THE BAR
            DITCHES.

&&

MW

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 7:08 PM CDTTornado WarningMAFReeves52 min
Mar 23, 7:16 PM CDTTornado WarningMAFPecos59 min
Mar 23, 7:18 PM CDTSevere Thunderstorm WarningMAFLoving42 min
Mar 23, 7:54 PM CDTSevere Thunderstorm WarningMAFLoving51 min
Mar 23, 8:01 PM CDTTornado WarningMAFLoving27 min
Mar 23, 8:12 PM CDTTornado WarningMAFPecos48 min
Mar 23, 8:25 PM CDTTornado WarningMAFUpton65 min
Mar 23, 9:01 PM CDTSevere Thunderstorm WarningMAFAndrews16 min
Mar 23, 9:29 PM CDTTornado WarningMAFReagan, Upton38 min
Mar 23, 9:40 PM CDTSevere Thunderstorm WarningMAFJeff Davis65 min
Mar 23, 9:59 PM CDTSevere Thunderstorm WarningMAFGlasscock22 min
Mar 23, 10:44 PM CDTSevere Thunderstorm WarningMAFJeff Davis61 min
Mar 23, 10:45 PM CDTSevere Thunderstorm WarningMAFReeves60 min
Mar 23, 11:04 PM CDTSevere Thunderstorm WarningMAFAndrews26 min
Mar 23, 11:24 PM CDTSevere Thunderstorm WarningMAFLoving51 min
Mar 23, 11:33 PM CDTSevere Thunderstorm WarningMAFPecos57 min
Mar 23, 11:45 PM CDTSevere Thunderstorm WarningMAFReeves30 min
Mar 23, 11:52 PM CDTSevere Thunderstorm WarningMAFWard, Winkler53 min
Mar 24, 12:27 AM CDTSevere Thunderstorm WarningMAFPecos63 min
Mar 24, 12:41 AM CDTSevere Thunderstorm WarningMAFCrane64 min
Mar 24, 12:58 AM CDTSevere Thunderstorm WarningMAFEctor62 min
Mar 24, 1:39 AM CDTSevere Thunderstorm WarningMAFCrane36 min
Mar 24, 1:55 AM CDTSevere Thunderstorm WarningMAFMidland65 min

Nearby

Severe Thunderstorm Warnings in Texas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.